PGY3 Erica Chan presented a case of a 58 y/o F with history of Stage IVB uterine serous carcinoma (HER2+, diagnosed 4/2020) on neoadjuvant chemotherapy s/p 2 doses of carbotaxol, 1 dose of Herceptin admitted from outpatient clinic due to worsening rash and myalgia. Patient developed diffuse rash after receiving her first dose of carbotaxol, approximately 1 month prior to admission. The rash is pruritic but nontender. She also reports muscle pain and weakness in all extremities for 1 week prior to admission, associated with tingling in hands and feet and constant bilateral lower extremity pain, worse in lateral thighs. The patient fell 3 days prior to admission attempting to stand, suddenly felt weak and landed on knees with “loss of vision for 10 minutes” and has been requiring wheelchair for past few days. Home medications include losartan, pravastatin, levothyroxine and norco. No other pertinent social history.
Vital signs: T 37.1C, HR 96, RR 22, BP 148/64, SpO2 99%
Physical Exam significant for dry/cracked lips, small subcentimeter ulcerative lesion on lower R tongue, and patchy erythema of lower forehead with extension paranasally, 10cm patchy erythema with small, scattered crusted lesions across upper chest, and small crusted lesion on LUE near wrist.
CBC: WBC 9 > Hb 11.1/Hct 33.9 <Plt 286
Na 137/K 5.0/Cl 103/HCO3 21/BUN 25/Cr 0.8 <Glucose 118
ALP 86>T.protein 6.1/Albumin 3.2/AST 1171/ALT 200/Tbili 0.8/Dbili 0.3
Coags:PT 14, INR 1.1
Infectious workup with blood culture, UA, UCx and lactate all resulted normal.
TSH was normal at 2.06 uIU/mL.
Given the rash concerning for dermatomyositis, CK was drawn which was elevated at 33,580 U/L (normal 20-180). Aldolase was elevated at 33.7 U/L (normal <8.1), anti-Jo was negative and ANA negative.
A punch biopsy was done on the chest which resulted with interface dermatitis with adjacent impetiginized ulceration and increased dermal mucin consistent with connective tissue disease. The overall changes are consistent with connective tissue disorder as can be seen with dermatomyositis or drug induced lupus.
Treatment: The patient was started on high dose steroids given severe systemic involvement. She was also initiated on IVIg x 5days given worsening dysphagia symptoms. By hospital day 50, the patient was able to have improvement in swallowing and tolerate mechanical soft diet and she is pending placement to assist with her care.
Take home points:
- Dermatomyositis is an inflammatory myopathy characterized by proximal muscle weakness, muscle inflammation, heliotropic rash and Gottron’s papules.
- The disease can be associated with complications such as ILD, dysphagia and polyarthritis.
- Dermatomyositis is strongly associated with increased risk for malignancy (especially ovarian, breast, lung and colorectal). Cancer risk typically peaks during the first year of myositis diagnosis, with subsequent reduction after 5 years.
- All patients with new dermatomyositis diagnosis should undergo normal screening for malignancies (pap smear, mammogram, colonoscopy).